SourceNederlands Tijdschrift voor Geneeskunde, 159, (2015), pp. A8592
Article / Letter to editor
Display more detailsDisplay less details
Nederlands Tijdschrift voor Geneeskunde
SubjectRadboudumc 4: lnfectious Diseases and Global Health RIMLS: Radboud Institute for Molecular Life Sciences
BACKGROUND: Over the past few years there has been an increase in the use of ecstasy among the Dutch population. A number of complications are associated with this drug, hyperthermia being the most well-known. A less commonly-occurring complication is pneumomediastinum. CASE DESCRIPTION: A 20-year-old man presented at the emergency department with extensive subcutaneous emphysema, pneumomediastinum, pneumopericardium and pneumorachis (air within the spinal canal), which had developed after visiting a festival. After excluding the most likely causes, it was concluded that it was due to a combination of ecstasy use and intensive activity (dancing). He was managed conservatively and after two days of observation in the ICU the patient fully recovered. CONCLUSION: This case illustrates a rare complication that seems - indirectly - related to using ecstasy. In most cases conservative treatment is adequate but the presence of pneumopericardium means that given the risk of cardiovascular complications, cardiopulmonary monitoring is essential to trace them.
This item appears in the following Collection(s)
- Academic publications 
- Faculty of Medical Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.